Indiana, 2001

Flood in Indiana, November 29 to 30, 2001

November 29 to 30, 2001 · NWS IND · 1 event in 1 county or zone

Heavy rain from the 24th through the 30th caused minor flooding at Sugar Creek near Edinburgh. 8 feet (9 feet) on the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain from the 24th through the 30th caused minor flooding at Sugar Creek near Edinburgh. The creek crested at 10.8 feet (9 feet) on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 29, 3:00 AM EST, 4 hours earlier.

Area forecast discussion, Nov 29, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST THU NOV 29 2001

MAIN FORECAST PROBLEM THIS MORNING IS HOW HEAVY RAINFALL WILL BE NEXT
24 HOURS AND WHETHER OR NOT FLOOD WATCH IS NECESSARY. ALSO IS THE
CONSIDERATION OF WHETHER OR NOT THUNDERSTORMS WILL BE PRESENT TONIGHT
AND OVER WHAT AREAS.

MAIN UPPER CIRCULATION IS CURRENTLY CENTERED OVER SOUTHCENTRAL TEXAS
AND MODELS IN MORE AGREEMENT IN TRACK THIS MORNING AS IT KICKS OUT
ENE THEN NE TONIGHT. OVERALL TRACK IS FOR CENTER TO REACH THE
NORTHERN KENTUCKY/SOUTHERN OHIO AREA BY 12Z FRIDAY MORNING. FOR TODAY
AND INTO TONIGHT IS FOR AN EXTENSIVE SWATH OF HIGH RH FROM THE LOWER
MISSISSIPPI VALLEY NORTHEAST ACROSS THE STATE. FOUS PRECIPITATION
AMOUNTS ARE QUITE IMPRESSIVE NEXT 24 HOURS WITH AMOUNT OF 1 TO 2
INCHES OVER THE SOUTHEAST HALF OF THE CWA. AMOUNTS DECREASE RAPIDLY
NEAR LAF AND ESPECIALLY SO FOR LAF TO CHI. DAY 1 EXCESSIVE RAINFALL
OUTLOOK COVERS THE SOUTHEAST HALF OF THE CWA AND DECIDED TO GO WITH
FLOOD WATCH THIS AFTERNOON AND TONIGHT. EMBEDDED MODERATE
THUNDERSTORMS BY LATE EVENING AND OVERNIGHT ALSO POSE POTENTIAL OF
HEAVY RAINFALL MAINLY SOUTHEASTERN AREAS.

RAIN WILL BE DIMINISHING RAPIDLY BY FROM THE SOUTHWEST TO THE
NORTHEAST AFTER DAYBREAK FRIDAY MORNING BUT KEPT A MENTION OF CHANCE
OF MORNING SHOWERS SOUTH AND SHOWERS LIKELY NORTH IN THE MORNING.
NO BIG CONFLICT BETWEEN MOS GUIDANCE TEMPERATURES.

.IND...FLOOD WATCH SOUTHEAST HALF OF THE CWA THIS AFTERNOON AND
TONIGHT
RPG

In the hours before

Special weather statement, Nov 29, 5:10 AM EST, 1 hour 50 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EST THU NOV 29 2001

...FLOOD WATCH THIS AFTERNOON AND TONIGHT OVER THE SOUTHEAST HALF OF
CENTRAL INDIANA...

RAIN WILL CONTINUE ACROSS CENTRAL INDIANA TODAY AND TONIGHT WITH
PERIODS OF HEAVY RAIN EXPECTED THIS AFTERNOON AND
TONIGHT...ESPECIALLY SOUTHEAST OF A MUNCIE TO INDIANAPOLIS TO
VINCENNES LINE. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE WHICH WILL CAUSE PONDING OF WATER IN LOW LYING AREAS.
RAPID RUNOFF OF THIS ADDITIONAL RAIN WILL CAUSE CULVERTS ALONG
ROADWAYS TO FILL AND STREAM LEVELS TO RISE. PONDING OF WATER ON
SOME ROADWAYS IS ALSO POSSIBLE.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT SHOULD
REMAIN BELOW SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Johnson

When
November 29, 7:00 AM EST to November 30, 11:59 PM EST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272285.